Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Tucson, AZ

August 1, 2018

NWS Tucson, AZ issued this special weather statement at Aug 1, 2018, 3:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 3:21 PM MST (22:21 UTC)
Expired
Aug 1, 2018, 4:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS85 KTWC 012221
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
321 PM MST WED AUG 1 2018
 
AZZ506-514-012300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
321 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
400 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm near
Oracle, or 21 miles northeast of Oro Valley, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, San Manuel, Campo Bonito and Biosphere 2. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 11082 3271 11062 3256 11065 3255 11088
TIME...MOT...LOC 2220Z 016DEG 5KT 3267 11075 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 10:00 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 10:00 AM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1000 AM MST Wed Aug 1 2018

.SYNOPSIS...Following a relatively quiet day on Tuesday, storm
chances will increase across the area today. Thunderstorm chances
will remain elevated through the rest of the week into the weekend
as deeper moisture moves into the region. This will also keep
temperatures within a few degrees of normal for early August.

&&

.DISCUSSION...Skies are mostly clear across southeast Arizona this
morning with a few buildups starting to form over the terrain. Ample
solar insolation, with temperatures up to 5 degrees warmer compared
to 24 hours ago, combined with a much better atmospheric profile
will allow for scattered showers and thunderstorms to develop by
midday. PWAT was up slightly from yesterday to 1.46" on the 01/12Z
KTWC RAOB, with a LI of -7 and a forecast 2800 J/kg of CAPE possible
later on today. Better flow aloft of 15-25 kts from the east should
help storms push off terrain into the valleys. Several of the CAMs
including the latest HRRR and U of A WRF models are consistent with
this thinking. With this potential, have decided to introduce some
patchy blowing dust into the forecast for this evening, mainly
across Pinal and northern Pima Counties. This was the only update to
the inherited forecast. Please see the remaining sections for
additional information.

&&

.AVIATION...Valid through 02/18Z.
SKC to SCT clouds above 20k ft AGL this morning. SCT SHRA/TSRA will
develop this afternoon across the higher terrain and along the Int'l
border with a movement towards the west to southwest. Brief MVFR
conditions and wind gusts to 40 kts may occur in/near the stronger
TSRA. SHRA/TSRA will diminish late this evening. Normal diurnal wind
trends less than 12 kts are expected outside of TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will remain in place with daily
thunderstorm chances into early next week. Relative humidity will
recover well overnight and with minimum values of 20 to 30 percent
each afternoon. Outside of thunderstorm wind gusts, expect typical
diurnal 20-ft wind trends with speeds of 15 mph or less.

&&

.PREV DISCUSSION...Quiet weather across the region this morning,
even Sonora is less active than it has been the past few days. A few
storms along with a remnant circulation were noted over New Mexico
as of 09Z but that's the extent of the convection across the desert
southwest. Only a few high clouds were in place across southeast
Arizona which has allowed temperatures to fall into the mid 80s
across the deserts and into the lower 70s east of Tucson.

The atmosphere should be more favorable for storm formation today,
especially along the White Mountains as well as along the US/Mex
border where a modest increase in mid level wind speeds is forecast
later this afternoon. Should be enough mid level steering flow
elsewhere to help carry storms off the mountains and into the
deserts, although the farther west storms travel they will begin to
encounter 500mb temps closer to -4C along with anticyclonic flow and
subsidence. Past few runs of the HRRR along with the 00Z HREF all
indicate higher than climo chances of storms east of Tucson, with
PoPs rapidly dropping off west of Tucson. This isn't dramatically
different than the inherited forecast and only minor tweaks were
necessary.

Looking ahead to Thursday and beyond, the region remains in a
favorable regime for storms nearly every day, although specific
timing and placement is tricky. By early next week mid level
steering flow may take on more of an easterly component which would
actually advect in dry air and cut back storm chances substantially.
This idea is shared by both the deterministic GFS and ECMWF and
while neither solution dry out the entire forecast area, PoPs at or
slightly below climo look appropriate by early/middle next week.
This temporary drying could also allow temperatures to increase a
bit but nowhere near what was seen with the last stretch of hot
temperatures.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 3:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
321 PM MST WED AUG 1 2018

AZZ506-514-012300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
321 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
400 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm near
Oracle, or 21 miles northeast of Oro Valley, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, San Manuel, Campo Bonito and Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 11082 3271 11062 3256 11065 3255 11088
TIME...MOT...LOC 2220Z 016DEG 5KT 3267 11075

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:32 PM MSTSpecial Weather StatementTWCPima43 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.